Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 7, NWS Phoenix, AZ

February 18, 2005Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Feb 18, 2005, 10:18 PM PST for Riverside County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2005, 10:18 PM PST (06:18 UTC)
Expired
Feb 18, 2005, 11:15 PM PST
In force
57 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 153 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 6.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 190619
FFWPSR
CAC065-190715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1018 PM PST FRI FEB 18 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...DESERT CENTER...CHIRIACO SUMMIT

* UNTIL 1115 PM PST

* AT 1005 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG INTERSTATE 10 NEAR CHIRIACO 
SUMMIT

* LOCATIONS IN THE WARNING INCLUDE INTERSTATE 10...EAGLE MTN AND 
COTTONWOOD VISITOR CENTER AT JOSHUA TREE NATIONAL PARK

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3362 11586 3377 11510 3398 11587 3405 11624

$$

SAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 8:15 PM PST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 18, 8:15 PM PST, 2 hours 3 minutes before
AZZ020>028-CAZ030>033-191045-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
915 PM MST FRI FEB 18 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
UPPER LEVEL DISTURBANCES EMANATING FROM A LOW PRESSURE SYSTEM JUST
WEST OF THE CALIFORNIA COAST WILL BRING WIDESPREAD RAIN SHOWERS AND
A FEW THUNDERSTORMS MAINLY OVER WEST-CENTRAL AND SOUTH-CENTRAL
ARIZONA TONIGHT INTO SATURDAY. RAIN IS EXPECTED TO BE HEAVY AT
TIMES. SHOWERS AND A FEW THUNDERSTORMS...SOME WITH BRIEF HEAVY
RAIN...WILL LINGER THROUGH SATURDAY EVENING OVER SOUTH CENTRAL
ARIZONA. AFTER A BRIEF BREAK IN THE WEATHER...A POTENT STORM FROM
THE EAST PACIFIC IS EXPECTED TO BRING PERIODS OF SIGNIFICANT
RAINFALL TO MUCH OF THE AREA MONDAY AND TUESDAY. EXPECT A DRYING
TREND AND A SLIGHT RECOVERY IN DAYTIME HIGHS TOWARD THE END OF NEXT
WEEK.

&&

.DISCUSSION...
THERE WAS A FEW HOURS BREAK IN THE RAIN FOR A LARGE PORTION OF
SOUTHWEST AND SOUTH CENTRAL AZ BETWEEN 22Z AND 02Z...HOWEVER 03Z
RADAR SHOWED SHOWERS WERE ON THE INCREASE AGAIN. 300/250 MB PLOT
DATA SHOWED A STRONG JETSTREAM ACROSS NORTHWEST MEXICO AND SOUTHEAST
AZ. THE 300 MB 100 KT WIND AT TUCSON AND 70 KTS AT SAN DIEGO
HIGHLIGHTED THE INCREASING DYNAMICS EXPECTED OVER SOUTHWEST AND
SOUTH CENTRAL AZ THE NEXT 12 HOURS. 03Z IR SATELLITE IMAGES ALSO
SHOWED LAYERING CLOUDINESS OVER AND JUST OFFSHORE FROM NORTHERN BAJA
WHICH INDICATES INCREASED VERTICAL MOTION. ALL THIS POINTS TO
ANOTHER HEAVY RAIN EVENT...ESPECIALLY OVER SOUTH CENTRAL AZ
GENERALLY FROM 06Z TO 13Z...PARTICULARLY AROUND 10Z. THERE COULD BE
BETWEEN 1/2 TO 3/4 INCHES OF RAIN IN THE PHOENIX AREA WITH BETWEEN 1
AND 2 INCHES OVER THE MOUNTAINS NORTHWEST TO NORTHEAST OF PHOENIX.

A FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL AZ THROUGH SAT AFTERNOON.  A FLOOD WARNING FOR CAVE CREEK
WASH AND THE AGUA FRIA RIVER ALSO CONTINUES THROUGH EARLY SATURDAY
AFTERNOON. ALTHOUGH RIVER LEVELS HAVE DROPPED A LITTLE ON CAVE CREEK
AND THE AGUA FRIA...HEAVY RAIN OVERNIGHT SHOULD RENEW RIVER RISES...
ESPECIALLY LATE TONIGHT/EARLY SATURDAY MORNING.

PERIODS OVER RAIN TONIGHT SHOULD GIVE WAY TO MORE POST FRONTAL
SHOWERY WEATHER SATURDAY...WITH PERHAPS A BREAK ON SUNDAY. ANOTHER
STRONG MOISTURE PACKED PACIFIC COLD FRONT IS EXPECTED IN SOUTHEAST
CA AND SOUTHWEST AND SOUTH CENTRAL AZ MONDAY WITH ADDITIONAL HEAVY
RAIN.

CURRENT FORECASTS WHICH HIT THE SITUATION HARD FOR THE REMAINDER OF
TONIGHT AND THE FIRST HALF OF SATURDAY LOOK OK. NO UPDATES PLANNED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON FOR
ZONES 21 THROUGH 24.

FLOOD WARNING FOR CAVE CREEK AND AGUA FRIA RIVERS ZONES 22 AND 23
THROUGH EARLY SATURDAY AFTERNOON.

CA...NONE.

&&

VASQUEZ
Hazardous weather outlook, Feb 18, 5:13 AM PST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
613 AM MST FRI FEB 18 2005

AZZ021>024-190100-
GREATER PHOENIX AREA-NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
WEST CENTRAL DESERTS-
613 AM MST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. SEE
PRODUCT PHXFFAPSR FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH SATURDAY AFTERNOON.
THERE WILL BE SHOWERS LIKELY ON SATURDAY...ALONG WITH SCATTERED
THUNDERSTORMS...SOME WITH HEAVY RAIN. A CONTINUED CHANCE FOR SHOWERS
WILL EXIST ON SUNDAY...AND AGAIN FROM MONDAY NIGHT THROUGH TUESDAY
NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...AND SOME MAY
BE ACCOMPANIED BY HEAVY RAIN. NO HAZARDOUS WEATHER IS LIKELY
WEDNESDAY OR THURSDAY.

AZZ020-025>028-CAZ030>033-190100-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-YUMA/MARTINEZ LAKE AND VICINITY-
613 AM MST (513 AM PST) FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ARIZONA AS WELL AS FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

SHOWERS WILL INCREASE TODAY...BECOMING NUMEROUS BY AFTERNOON
ESPECIALLY IN SOUTHEAST CALIFORNIA. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE BY AFTERNOON...AND THEY WILL LIKELY RESULT IN LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY...
AND LOCALLY HEAVY RAIN IS POSSIBLE. THERE WILL BE A CONTINUE CHANCE
FOR SHOWERS ON SUNDAY...THEN AGAIN MONDAY AND TUESDAY. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY ON TUESDAY...WHICH MAY
PRODUCE BRIEF HEAVY RAINFALL. NO HAZARDOUS WEATHER IS LIKELY ON
WEDNESDAY OR THURSDAY.

BRECKENRIDGE

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.